Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 10, 2017, 8:47 PM EDT for Allegan County, Michigan. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 10, 2017, 8:47 PM EDT (00:47 UTC)
- Expired
- Apr 10, 2017, 9:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegan County, MI
The radar
The Grand Rapids radar (KGRR), 57 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 9:03 PM EDT | HAIL 0.25 | 3 Sse Hamilton, MI | REPORTED AT 130TH AND M40, HAMILTON, MI. |
| Apr 10, 9:16 PM EDT | HAIL 0.25 | Hopkins, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 2:48 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
833
WUUS53 KGRR 110047
SVRGRR
MIC005-110130-
/O.NEW.KGRR.SV.W.0004.170411T0047Z-170411T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
847 PM EDT MON APR 10 2017
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Allegan County in southwestern Michigan...
* Until 930 PM EDT.
* At 846 PM EDT, a severe thunderstorm was located 8 miles north of
South Haven, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Allegan... Plainwell... Wayland...
Otsego... Fennville... Martin...
Ganges... Hopkins... Bradley...
Shelbyville... Pullman... Glenn...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 8625 4259 8623 4262 8623 4272 8555
4242 8554 4242 8627
TIME...MOT...LOC 0046Z 265DEG 43KT 4252 8627
HAIL...1.00IN
WIND...60MPH
$$
CAS2 follow-up statements
904
WWUS53 KGRR 110059
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
859 PM EDT MON APR 10 2017
MIC005-110130-
/O.CON.KGRR.SV.W.0004.000000T0000Z-170411T0130Z/
Allegan MI-
859 PM EDT MON APR 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR ALLEGAN COUNTY...
At 858 PM EDT, a severe thunderstorm was located near Fennville,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Allegan... Plainwell... Wayland...
Otsego... Fennville... Martin...
Hopkins... Bradley... Shelbyville...
Pullman...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 8617 4257 8618 4263 8619 4272 8555
4242 8554 4242 8618
TIME...MOT...LOC 0058Z 256DEG 49KT 4259 8603
HAIL...1.00IN
WIND...60MPH
$$
04252
WWUS53 KGRR 110115
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
915 PM EDT MON APR 10 2017
MIC005-110124-
/O.CAN.KGRR.SV.W.0004.000000T0000Z-170411T0130Z/
Allegan MI-
915 PM EDT MON APR 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR ALLEGAN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM EDT for
southwestern Michigan.
LAT...LON 4249 8617 4257 8618 4263 8619 4272 8555
4242 8554 4242 8618
TIME...MOT...LOC 0112Z 265DEG 43KT 4261 8576
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:45 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 10, 7:45 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 745 PM EDT Mon Apr 10 2017 LATEST UPDATE... Mesoscale Discussion/Aviation .MESOSCALE DISCUSSION... Issued at 745 PM EDT Mon Apr 10 2017 The area of convection just ahead of the surface low has developed a warm front / cold front look to it. The strongest storms area just ahead of the surface wave, just north of the warm front. The cells are moving largely to the east but are developing to the southeast. Seems the strongest cells will largely move east more or less) near or just south of I-96 over between now and 10 pm. The effective shear has increased to near 60 knots near and south of the warm front so the storms near the front will have to be watched. && .SYNOPSIS... Issued at 253 PM EDT Mon Apr 10 2017 Showers and thunderstorms...some strong to severe...will move through West Michigan this evening. Cooler and drier weather is expected Tuesday into Wednesday...with another chance of rain on Thursday. Warmer temperatures are expected Friday into the weekend with rain chances also increasing from Friday night through early Sunday. && .SHORT TERM...(This evening through Wednesday night) Issued at 253 PM EDT Mon Apr 10 2017 Immediate concern is impact of convection tonight. Radar indicates showers and thunderstorms over Illinois moving to the northeast. Short range models are in good agreement moving the showers and thunderstorms through the forecast area by 06Z. Precipitable water values are well above normal...just over an inch on the 12Z DTX sounding. Models show values increasing to between 1.25 and 1.5 inches as the system moves through this evening. Ground moisture is still high from the rainfall event last Wednesday. While heavy rainfall will accompany the stronger storms...do not think that the coverage or duration will be enough to warrant a flood watch headline. Thanks to DTX and APX for coordination on this issue. May see some light rain across northern sections in the wrap around early Tuesday. Will maintain low chance pops for the first part of Tuesday...before 18Z. Dry weather is then expected Wednesday...with another weather maker approaching late Wednesday night into Thursday. Trend has been for the system to weaken as it moves east...so will continue to advertise rain but expect amounts to be on the light side. .LONG TERM...(Thursday through Monday) Issued at 253 PM EDT Mon Apr 10 2017 Rain chances will increase once again late Friday night as strong warm advection redevelops over the region. Expect significant chances for rain to continue through Sunday afternoon when a cold front moves through...ushering in a drier and cooler airmass for the first part of the upcoming work week. Rain chances will increase again by Tuesday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 745 PM EDT Mon Apr 10 2017 The area of convection tracking east with and just ahead of the main surface low (which is just ahead of the developing upper low) will track east across the TAF sites between now and 10 pm. The I-96 TAF sites will have a more continuous rain event than those along I-94 but even there they should get the convection with the cold front. I did not put gusty winds in the TAF for the storms but it is not out of the question. Behind the convection we have a large area of low clouds that will move in behind the rain area so I would expect IFR cigs at most of the TAF sites between 09z and 18z. Conditions should improve slowly after that. && .MARINE... Issued at 253 PM EDT Mon Apr 10 2017 Small Craft Advisory continues in effect this evening. Latest guidance suggests a continued weakening trend in wave heights and wind speeds...so will maintain the advisory through this evening but expect it to be allowed to expire. East to southeast wind develops Wednesday through Thursday...but wave activity will not increase significantly in the nearshore. && .HYDROLOGY... Issued at 253 PM EDT Mon Apr 10 2017 Minor river flooding is ongoing across Southwest Lower Michigan. The Grand River in Comstock Park is the only site at, or expected to reach, moderate flood levels. The river should continue in moderate flood through Tuesday. Most sites have crested or are cresting and should fall into tonight. Showers and thunderstorms today and tonight should produce up to an inch of rain. However if multiple storms move over the same area, locally heavy rain is possible. The rain from these storms should not be a problem, unless they track over a river basin. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...Small Craft Advisory until 10 PM EDT this evening for LMZ844>849. && MESOSCALE...WDM SYNOPSIS...MWS SHORT TERM...MWS LONG TERM...MWS AVIATION...WDM HYDROLOGY...63 MARINE...MWS
Hazardous weather outlook, Apr 10, 11:07 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 1107 AM EDT Mon Apr 10 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-110830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1107 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible between 400 pm and Midnight. The storms will be capable of damaging winds, large hail to around 1 inch in diameter and locally heavy rain. An isolated tornado cannot be ruled out either. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through midnight. LMZ844>849-110830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1107 AM EDT Mon Apr 10 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves will pose a hazard to smaller craft today. Winds and waves will be locally higher in and near thunderstorms. Morning storms have exited, but more storms are in the forecast from mid afternoon through this evening. Wind gusts in excess of 35 knots, large hail and cloud to water lightning strikes are all possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from mid afternoon through midnight. Meade
In the hours before
Special weather statement, Apr 10, 8:02 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
802 PM EDT MON APR 10 2017
MIZ056-057-110030-
Ottawa MI-Kent MI-
802 PM EDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY...
At 801 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving east at 50 mph.
Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.
Locations impacted include...
Grand Rapids... Lowell... Wyoming...
Kentwood... Walker... East Grand Rapids...
Hudsonville... Caledonia... Forest Hills...
Jenison... Grandville... Ada...
Dutton... Cutlerville... Jamestown...
Alto... Alaska... Byron Center...
Cascade...
A severe thunderstorm watch remains in effect until 1100 PM EDT for
south central and southwestern Michigan.
LAT...LON 4288 8595 4302 8531 4277 8531 4277 8593
4278 8593
TIME...MOT...LOC 0001Z 258DEG 44KT 4278 8583
CASLocal storm report, Apr 10, 8:10 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 1 W KENTWOOD 42.88N 85.61W
04/10/2017 E0.25 INCH KENT MI AMATEUR RADIO
INTERSECTION OF 44TH AND BRETON.
&&
TJTSpecial weather statement, Apr 10, 8:26 PM EDT, 21 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 826 PM EDT MON APR 10 2017 MIZ065-110100- Barry MI- 826 PM EDT MON APR 10 2017 ...SIGNIFICANT WEATHER ADVISORY... At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near Middleville, moving east at 40 mph. Winds in excess of 40 mph with downed tree limbs will be possible with this storm. Locations impacted include... Hastings... Middleville... Nashville... Freeport... Irving... Woodland... Woodbury... Gun Lake... A severe thunderstorm watch remains in effect until 1100 PM EDT for south central and southwestern Michigan. LAT...LON 4261 8554 4277 8554 4277 8507 4258 8508 TIME...MOT...LOC 0026Z 271DEG 36KT 4274 8551 CAS
Local storm report, Apr 10, 8:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
828 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN 1 SSE BEECHWOOD 42.79N 86.12W
04/10/2017 E1.60 INCH OTTAWA MI BROADCAST MEDIA
RAINFALL TOTAL REPORTED FROM BOATWERKS
RESTAURANT. REPORT RELAYED BY THE MEDIA.
COURTESY WOOD-TV.
&&
JAMLocal storm report, Apr 10, 8:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HEAVY RAIN 1 SSE BEECHWOOD 42.79N 86.12W
04/10/2017 E1.10 INCH OTTAWA MI NWS EMPLOYEE
RAINFALL RECEIVED IN THE FIRST THUNDERSTORM.
UPDATE MAY BE PROVIDED AFTER SECOND ROUND
PASSES THROUGH.
&&
JAMLocal storm report, Apr 10, 8:34 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
834 PM EDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN 1 SSE BEECHWOOD 42.79N 86.12W
04/10/2017 M1.60 INCH OTTAWA MI BROADCAST MEDIA
RAINFALL TOTAL REPORTED FROM BOATWERKS
RESTAURANT. REPORT RELAYED BY THE MEDIA.
COURTESY WOOD-TV.
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:02 PM EDT | Special Weather Statement | GRR | Kent | 28 min |
| Apr 10, 8:03 PM EDT | Areal Flood Advisory | GRR | Allegan, Kent, Ottawa | 6 hr |
| Apr 10, 8:11 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 34 min |
| Apr 10, 8:26 PM EDT | Special Weather Statement | GRR | Barry | 34 min |
| Apr 10, 8:34 PM EDT | Special Marine Warning | GRR | 26 min | |
| Apr 10, 8:37 PM EDT | Tornado Warning | GRR | Ionia, Kent | 23 min |
| Apr 10, 9:03 PM EDT | Areal Flood Advisory | GRR | Clinton, Gratiot, Ionia | 6 hr |
| Apr 10, 11:00 PM EDT | River Flood Warning | GRR | Clinton | 5 days |
| Apr 10, 11:46 PM EDT | River Flood Warning | GRR | Kent | 50 hr |
| Apr 10, 11:46 PM EDT | River Flood Warning | GRR | Kent | 50 hr |
| Apr 11, 12:31 AM EDT | River Flood Advisory | GRR | Kalamazoo | 3 days |
| Apr 11, 12:31 AM EDT | River Flood Advisory | GRR | Ingham | 37 hr |
| Apr 11, 1:59 AM EDT | River Flood Advisory | GRR | Calhoun | 42 hr |
| Apr 11, 10:25 AM EDT | River Flood Advisory | GRR | Kalamazoo | 36 hr |
| Apr 11, 4:25 PM EDT | River Flood Advisory | GRR | Ionia | 29 days |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.